Hail, Van Buren
- When
- April 2, 3:06 PM CST to 3:08 PM CST
- Where
- Van Buren County, Cantril
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -90.800
dime size hail
A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector. These storms rapidly developed into a squall line that raced northeast across far northeast Missouri, southeast Iowa, and west central Illinois. The storms were prolific non-severe hail producers while at the same time producing severe hail. Eight tornadoes were produced across southeast Iowa and west central Illinois by this squall line. A second squall line developed along the occluded front in eastern Iowa and moved northeast into northwest Illinois producing some wind and hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 1:54 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT SUN APR 2 2006 .SYNOPSIS... ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS. && .SHORT TERM...TONIGHT THROUGH MONDAY STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH OF I-80. THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE WATCHED. .LONG TERM...TUESDAY THROUGH SUNDAY ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CDT SUN APR 2 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 442 AM CDT SUN APR 2 2006 ...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG WINDS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY STRONG WINDS LATER IN THE EVENING. THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA. A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY EVENING. ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO EARLY MONDAY MORNING. STAY TUNED FOR LATER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE OR HEAVY RAIN THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 W MEMPHIS 40.46N 92.19W
04/02/2006 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL
&&
TSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL MEMPHIS 40.46N 92.17W
04/02/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
TSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 NE MEMPHIS 40.53N 92.08W
04/02/2006 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
AND WIND GUSTS TO 40 MPH
&&
TSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 5 E MOUNT STERLING 40.62N 91.84W
04/02/2006 E50 MPH VAN BUREN IA TRAINED SPOTTER
ALSO PEA SIZED HAIL
&&
DDThe Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
17 hail, 10 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
dime size hail
Tree and mailboxes down in Fairfield.
Pea to dime size hail, accumulated up to one inch deep in places. Also estimated 35 to 43 knot (40 to 50 mph) winds.
dime size hail. Time estimated based on radar.
ham report; dime size hail
dime size hail. Time estimated based on radar.
KAWG AWOS
Power lines were downed on 220th Street just west of County W61 by a downburst from the mesocyclone of the Washington tornado or a rear flank downdraft. Winds estimated at 61 knots (70 mph).
Funnel and wall cloud north of Danville.
Jct U.S. 34 & X27; dime size hail with a lot of pea hail
Damage was first noted by law enforcement on a farmstead on 220th Street. The owners report the loss of the porch roof with windows blown out of the house. A machine shed had a wall caved in with power lines down.
At Harmony Bible Church
Straight line winds destroyed a barn on the Rick Gerot farm.
First discovered by law enforcement. Owners report a utility shed was flattened and scattered across the property.
Pine trees snapped off at the base.
also reported by hams; dime to nickel size hail
Power lines down
dime size hail
From co-op observer; power poles snapped off with damage noted to evergreen trees. Shingles were noted missing from a barn. Time estimated based on radar.
Also reported by amateur radio; dime to quarter size hail from Lisbon to the Linn/Cedar county line.
dime size hail
On the Linn/Cedar county line.
An outbuilding was blown 5 feet off its foundation, breaking the frame and tilting it at a 30 degree angle. The one thing preventing total collapse was a tractor inside the building.
Media relayed public report of dime size hail
Deputy reported zero visibility at the intersection of U.S. 34 and X27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502454, 5502453, 5502533, 5502534, 5502536, 5502535, 5502436, 5502437, 5502438, 5502537, 5502372, 5502439, 5502440, 5503144, 5502441, 5502443, 5502442, 5502445, 5502446, 5502444, 5503145, 5502449, 5502447, 5503146, 5502448, 5502450, 5503147, 5502451, 5502452.